Irritable Bowel Syndrome/getting better


 I have been ill with stomach problems, the food won't go through and I was in hospital with gastroparisis, vomiting and coalitis.
  I am feeling better now and only seeing specialist every 2 months.  He still isn't sure what is going on.  He put me on Entocort EC 3mg 3x a day, one broken open so it can reach first part of stomach.
   I eat a lot and have gained a little weight but I still do not have bms more than like once a month.  Before I had to take Ducolax and another laxative to make me normal and I still take these on occasions but they don't seem to work.
   I am seeing the specialist in a couple of weeks and want to know how to become regular (e.g., regular use of laxitives)  I definitely want off the steroids because I don't want to get fat, have a moon face and have brittle bones.
   I would really like a prognosis on how this condition goes, can it go away, (I was healthy up to a year ago), will it stay the same or will it get worse and be fatal?
   Can you tell me what you think and how to phrase my questions to the doctor who is always busy and in a hurry to conclude the exam.

Hi Don, thanks for asking me my first question on!

Iím sorry to hear that you have been suffering so much, but glad to hear you are feeling better now. I see you have been diagnosed with 2 main conditions, the first being gastroparesis. This is when the stomach fails to contract properly and as a result food and gastric juices donít empty from the stomach. This makes you feel sick and as the fluid builds up you then vomit to relieve your symptoms. This is important to understand as drugs swallowed may not work so well due to lack of absorption. There are various causes for gastroparesis and the common ones are related to drugs, diabetes, neurological conditions and rarer causes such as Amyloidosis when a protein deposits in the stomach wall.

I note that you have been diagnosed as having colitis or an inflamed colon. There are various types of colitis, but I see you have been put on steroids so I am assuming that you have an inflammatory colitis (the most common ones are Ulcerative Colitis or Crohns disease). Entocort, also known as budesonide is a commonly prescribed steroid to help reduce inflammation. It has lots of side effects, but a common one is increased appetite and I see you are eating a lot more now.

It is interesting that you have problems with constipation as inflammatory colitis normally causes diarrhea. However, colitis confined to the lower part of the large bowel (rectum) can cause problematic constipation as the co-ordination of the bowels contractions to push stool along can become disordered. Small bowel Crohnís disease can also cause constipation too rather than diarrhea.

Now to answer your question about how to have more regular bowel movements there are certain lifestyle changes you can make. It is important to drink plenty of fluids to keep your stools soft, take regular exercise and have plenty of high fiber in your diet if you are able to tolerate it. This is similar to a diet in IBS and you may like to look at my diet section on the web site, IBS Help Online, for more details.  Taking regular exercise is important aswell as avoiding astringent products such as tea and coffee due to caffeine content is important.  As far as laxatives are concerned, I would avoid Ducolax as this is an irritant laxative and could make your colitis worse. Personally, I would advise taking laxatives that bulk up the stool such as Ispaghula or Sterculia or a stool softener such as macrogol.

I understand your concerns about steroids. As you say, there are a lot of side effects in long term use. With colitis, they are usually used for acute attacks rather than long term use as there are other drugs available. I wonít go in to these in detail as there is a lot to say in this area. However, if your not having diarrhea issues, I think it would be reasonable to ask your specialist if you really need them now. However, never stop steroids without your doctor or specialist advising you to as it can make you very sick if stopped abruptly.

The sort of questions I would ask your specialist are:

1)   What sort of colitis do I have and how extensive is it?

2)   I Ďm concerned about long term steroid use so are there any alternatives you would advise?

3)   What is my prognosis? (I canít answer this one Don as I donít have enough information about your disease).

4)   If I have to remain on steroids, should I take any medication for bone protection?

5)   What is causing my gastroparesis and do I need any other investigations?

I hope this helps you Don and good luck in the future!


Irritable Bowel Syndrome

All Answers

Answers by Expert:

Ask Experts


Dr Peter Thatcher MBBS, MRCPI. IBS Physician & Gastroenterologist


I can answer questions on all aspects of IBS or the Irritable Bowel Syndrome, Medicine and Gastroenterology. This would include aspects of diagnosis, investigation and management of IBS and other gastroenterology or medical conditions.


I am a Consultant Physician and Gastroenterologist in the United Kingdom. I qualified as a physician in 1993 and have been practicing Medicine and Gastroenterology ever since. I regularly run gastroenterology clinics and 1:4 patients have IBS. I am also the web master of IBS Help Online, an Irritable Bowel Syndrome help site.

British Society of Gastroenterology Member of the Royal College of Physicians of Ireland Consultant Physician and Gastroenterologist, Royal Cornwall Hospital, Truro, Cornwall. UK

Consultant Physician and Gastroenterologist, Fully UK Trained Medical Degree at Kings College School of Medicine & Dentistry 1993 Membership of the Royal College of Physicians of Ireland Examinations 1997

Awards and Honors
MBBS 1993 MRCPI 1997

©2016 All rights reserved.